An antidepressant may work wonders initially, charging out of the gate, but sometimes the drug loses its punch and can’t keep up with the depression.

Or perhaps a family member has been on an antidepressant that’s been working wonderfully, and then soon after starting it, it began losing its full effect. It’s not uncommon for antidepressants to poop out.

In fact, doctors describe this phenomenon as the poop-out effect.

The antidepressant that my mother was on for clinical depression seemed to start pooping out less than two weeks after starting it.

The drug was Cymbalta and the prescription called for 30 mg the first week, then 60 mg the second week.

Oddly, the doctor prescribed only 30 capsules with no refill authorization.

I consulted with my brother, who has worked in the pharmaceutical industry as a chemist for many years.

When an antidepressant poops out, this means it has lost its fire or power when it comes to subduing depression symptoms.

This doesn’t mean it’s lost all of its effect, but enough to cause concern in the patient and/or family members. The regression is noticeable.

With my mother, the poop-out effect of her antidepressant took place on day 13 and day 14 of being on Cymbalta. I feared she’d have to go up to 90 mg.

When an antidepressant begins losing effect, a doctor will sometimes increase the dose.

This can bring more effectiveness to the drug, along with side effects that weren’t present at the smaller dose.

Another option is to switch drugs. And yet a third option is to take a drug called Abilify as an “add-on” to the antidepressant.

The ad for Abilify says that it helps resolve unresolved depression symptoms that the antidepressant misses or loses effect with.

In the case of my mother, it turned out that the antidepressant hadn’t pooped out at all.

On day 15 she did great, and the next day we were in the doctor’s office. The doctor explained that it takes a while for these drugs to take full effect.

Furthermore, no drug is going to make a person feel wonderful every single day.

Some days will be better than others, but as long as the overall picture looks good, then the drug is working.

On day 12, in the evening, my mother received some alarming news about a family member  —  a divorce, and I surmise that the shock had not sunk in that evening  —  until she went to bed.

Next morning she reported she hardly slept, having been kept awake thinking about the family member.

The second half of next day, my mother had what appeared to be beginnings of a relapse into the depression. This repeated next day, and was worse.

But the day after, she was hopping. And I figured that the relapse had to have been related to news of the divorce.

If your antidepressant seems to be losing its effectiveness, pooping out, first ask yourself if you’ve received bad news just prior to the “relapse.”

Though my mother had setbacks, the drug was still working because without the antidepressant, she would have been debilitated, weeping and hardly eating.

So what seems to be an antidepressant losing its effectiveness or pooping out, may very well be your reaction to recent startling news, and this reaction may very well blow over, as it did with my mother. Otherwise, consult with your prescribing physician.

Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.  

 

.

Top image: Shutterstock/sirtravelalot